Kansas, 2013High Wind in Kansas, November 3, 2013
November 3, 2013 · NWS ICT · 4 events in 3 counties and zones
Strong southerly winds developed over portions of Central Kansas on November 3rd, 2013. A tightening pressure gradient, associated with a vigorous storm system, developed ahead of an approaching cold front to produce wind gusts to 57 mph across portions of Central Kansas, along Interstate 70.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong southerly winds developed over portions of Central Kansas on November 3rd, 2013. A tightening pressure gradient, associated with a vigorous storm system, developed ahead of an approaching cold front to produce wind gusts to 57 mph across portions of Central Kansas, along Interstate 70.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Nov 3, 11:44 AM CST, 9 minutes earlier.
Area forecast discussion, Nov 3, 11:44 AM CST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1144 AM CST SUN NOV 3 2013
.UPDATE...
ISSUED AT 1136 AM CST SUN NOV 3 2013
WE HOISTED A HIGH WIND WARNING FOR RUSSELL AND BARTON COUNTIES
THROUGH THE AFTERNOON...AS EXTREMELY STRONG SOUTH WINDS WILL
IMPACT THE HIGHER ELEVATION AREAS ACROSS THOSE COUNTIES. DEEP
MIXING HAS ALREADY BEGUN WHICH IS BRINGING THE STRONGER WIND
SPEEDS ALOFT DOWN TO THE SURFACE. TRAVEL ON I-70 FOR THIS
AFTERNOON WILL BE HAZARDOUS AND DANGEROUS.
JAKUB
&&
.SHORT TERM...(TODAY THROUGH WEDNESDAY)
ISSUED AT 308 AM CST SUN NOV 3 2013
A SHORTWAVE TROUGH MOVING OVER THE SOUTHERN ROCKIES EARLY THIS
MORNING IS PROGGED TO LIFT RAPIDLY NORTHEAST ACROSS THE CENTRAL
PLAINS STATES THROUGH TONIGHT. THE LEFT EXIT REGION OF THE H3 JET
WILL SUPPORT A TRANSIENT PERIOD OF MID CLOUDS THROUGH THE
AFTERNOON/EVENING WHILE SFC CYCLOGENESIS OVER THE HIGH PLAINS OF
EASTERN COLORADO WILL FAVOR THE DEVELOPMENT OF VERY STRONG SOUTH
WINDS OVER CENTRAL KANSAS THIS AFTERNOON. THIS WAS ALL HANDLED WELL
IN THE PREVIOUS FORECAST WITH ONLY MINOR ADJUSTMENTS PLANNED AT THIS
TIME.
MONDAY-WEDNESDAY...ANOTHER SEASONABLY MILD DAY IS ANTICIPATED ON
MONDAY ALTHOUGH A FEW SPRINKLES MAY DEVELOP OVER SOUTHEAST KANSAS
WITHIN AN AREA OF LOW LEVEL MOISTURE ADVECTION/ISENTROPIC UPGLIDE.
BETTER CHANCES FOR WETTING RAINS ARE EXPECTED TO ARRIVE LATE MONDAY
NIGHT INTO TUESDAY ACROSS THE REGION AS A VIGOROUS TROUGH MOVES OVER
THE ROCKIES AND EMERGES OVER THE CENTRAL PLAINS LATE TUESDAY.
CONFIDENCE IN ACCUMULATING SNOW ACROSS CENTRAL KANSAS REMAINS LOW AS
THE GFS AND ECMWF ARE SLOWER WITH THE FROPA AND ASSOCIATED PHASE
CHANGE ACROSS CENTRAL KANSAS. WE MAY STILL SEE A TRANSITION AROUND
KRSL IN THE 04-06Z TIME FRAME ON WEDNESDAY HOWEVER MUCH OF THE
PRECIPITATION MAY SHIFT EAST OF THE AREA BY THIS TIME. MAINTAINED A
RAIN/SNOW MENTION ACROSS CENTRAL KANSAS LATE TUE NIGHT/EARLY WED
MORNING AS LARGE-SCALE FORCING FOR ASCENT REMAINS IN PLACE ALTHOUGH
THE MID LEVEL FRONTAL-SCALE FORCING IS PROGGED TO REMAIN RATHER
TRANSIENT SHIFTING EAST OF THE AREA LIKELY LIMITING ANY
ACCUMULATIONS. THE H5 TROUGH AXIS WILL ARRIVE ON WED WITH INCREASING
LARGE-SCALE FORCING FOR SUBSIDENCE SWEEPING EASTWARD ACROSS THE
AREA. PULLED POPS AFTER 18Z WITH CLEARING SKIES ALTHOUGH HIGHS MAY
STRUGGLE TO CLIMB OUT OF THE 40S ACROSS CENTRAL/SOUTH CENTRAL KS.
.LONG TERM...(THURSDAY THROUGH SATURDAY)
ISSUED AT 308 AM CST SUN NOV 3 2013
A PROGRESSIVE MID/UPPER FLOW REGIME IS PROGGED
LATE IN THE WEEK ACROSS THE CONUS AS SHORTWAVE RIDGING RETURNS TO
THE CENTRAL PLAINS BRINGING MODERATING TEMPERATURES AND DRY WEATHER
CONDITIONS. A SHORTWAVE TROUGH IS PROGGED TO RACE EASTWARD ACROSS
THE NORTHERN ROCKIES/NORTHERN PLAINS ON FRI-SAT WITH AMPLITUDE
DIFFERENCES BETWEEN THE EC AND GFS. THE EC DEVELOPS A MORE ROBUST
NORTHERN PLAINS TROUGH AND ASSOCIATED COLD FRONT WHILE THE GFS IS
NOT AS AGGRESSIVE. GENERALLY FOLLOWED THE PREVIOUS THEME WITH
MODERATING TEMPERATURES AND DRY WEATHER ACROSS THE AREA.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1136 AM CST SUN NOV 3 2013
VERY STRONG SOUTH WINDS WILL CONTINUE ACROSS MUCH OF THE REGION
TODAY...WITH CENTRAL KANSAS EXPERIENCING GUSTS OVER 55MPH AT
TIMES. THE WINDS WILL DECREASE AROUND SUNSET BUT STILL REMAIN
BREEZY OVERNIGHT. A FRONTAL BOUNDARY WILL DROP SOUTHWARD ACROSS
CENTRAL KANSAS MONDAY MORNING.
JAKUB
&&
.FIRE WEATHER...
ISSUED AT 308 AM CST SUN NOV 3 2013
A RED FLAG WARNING REMAINS IN EFFECT FOR PORTIONS OF CENTRAL KANSAS
TODAY AS VERY STRONG SOUTH WINDS DEVELOP OVER CURED GRASSES ALLOWING
THE GRASSLAND FIRE DANGER INDEX TO CLIMB INTO THE EXTREME CATEGORY. THE
GRASSLAND FIRE DANGER INDEX WILL REMAIN ELEVATED ACROSS THE REST OF
CENTRAL AND SOUTH CENTRAL KANSAS THIS AFTERNOON.
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 66 48 65 52 / 0 10 10 50
HUTCHINSON 66 47 63 48 / 0 10 10 60
NEWTON 62 47 63 50 / 0 10 10 50
ELDORADO 62 47 65 52 / 0 10 20 50
WINFIELD-KWLD 63 48 67 52 / 0 10 20 50
RUSSELL 66 46 60 41 / 0 10 10 60
GREAT BEND 68 46 61 42 / 0 10 10 70
SALINA 66 48 63 45 / 0 10 10 50
MCPHERSON 65 46 63 47 / 0 10 10 50
COFFEYVILLE 64 49 66 50 / 0 10 20 50
CHANUTE 61 48 65 50 / 0 10 20 50
IOLA 61 48 65 51 / 0 10 20 50
PARSONS-KPPF 63 48 66 50 / 0 10 20 50
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 7 PM CST THIS EVENING FOR KSZ033-048>052-067-
068-082-083-091.
RED FLAG WARNING UNTIL 7 PM CST THIS EVENING FOR KSZ032-033-047-
048-050.
HIGH WIND WARNING UNTIL 7 PM CST THIS EVENING FOR KSZ032-047.
&&
Hazardous weather outlook, Nov 3, 11:28 AM CST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1128 AM CST SUN NOV 3 2013
KSZ032-033-047>053-067>072-082-083-091>096-098>100-041730-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1128 AM CST SUN NOV 3 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
VERY STRONG SOUTH WINDS WILL AFFECT CENTRAL AND SOUTH CENTRAL
KANSAS
TODAY...SEE LATEST WIND WARNING AND WIND ADVISORY FOR MORE
INFORMATION.
IN ADDITION...THE STRONG SOUTH WINDS AND DRIER GRASSLANDS WILL GIVE
WAY TO VERY HIGH AND EXTREME FIRE DANGER LEVELS THIS AFTERNOON OVER
CENTRAL AND SOUTH CENTRAL KANSAS. PLEASE SEE LATEST RED FLAG
WARNING
FOR MORE DETAILS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED LATE MONDAY INTO
TUESDAY AS A STRONG STORM SYSTEM APPROACHES FROM THE WEST. THE RISK
FOR STRONG OR SEVERE STORMS APPEARS LOW AT THIS TIME.
A WINTRY MIX OF RAIN AND SNOW WILL BE POSSIBLE OVER CENTRAL KANSAS
LATE TUESDAY NIGHT...LITTLE TO NO SNOW ACCUMULATIONS ARE EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR
TONIGHT.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
High Wind, Russell
- When
- November 3, 11:53 AM CST to 12:00 PM CST
- Where
- Russell forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.915, -98.762 (the zone’s center; the record gives no point)
Wind report was measured by a NWS observing system.
High Wind, Barton
- When
- November 3, 12:00 PM CST to 2:00 PM CST
- Where
- Barton forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 38.479, -98.756 (the zone’s center; the record gives no point)
A tree was blown over in Great Bend.
High Wind, Lincoln
- When
- November 3, 12:04 PM CST to 2:04 PM CST
- Where
- Lincoln forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 39.045, -98.208 (the zone’s center; the record gives no point)
A COOP observer reported the gust.
High Wind, Russell
- When
- November 3, 3:30 PM CST
- Where
- Russell forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 38.915, -98.762 (the zone’s center; the record gives no point)
A couple of roads signs were blown down at Wilson Lake State Park.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 484404, 484410, 484430, 484407.